Back to all discussions

Is This My Fault? Episodic Now Chronic

Hi. Me...again. I was episodic for migraines for 20 years. Suddenly I’ve gone from my usual 6-8 attacks to 8-10 over the last year. Then migraines began waking me mid-sleep for the first time ever 18 months ago. 2 Advil is my only abortive that works. Within’ the last 3 months I’m now 10-12 days in with migraines. I have been approved and started Botox (which was last Tue). I know I have to give this is a chance. Could my use of Advil cause chronic migraines or could they have simply just changed? Feeling all sorts of regret and guilt.

[lead_gen showIfLoggedIn="0" campaign="shortcode" source="site"]

  1. Hi again, MK2019! I hear how frustrated and discouraged you are feeling. It is hard when migraine attacks change not to blame yourself and to feel all sorts of guilt. Whether or not your use of Advil could be creating medication overuse headache and an increase in migraine days, try not to blame yourself. The disease produces horrible symptoms, and sometimes the treatment can as well. You are doing the best you can to manage with a rotten illness.
    Others in the community have also dealt with an increase in migraine symptoms because of the overuse of medication. I thought these articles might be of interest to you:
    https://migraine.com/blog/first-experience-triptans/
    https://migraine.com/living-migraine/stop-rebound-headaches/
    I would encourage you to discuss your Advil use in further detail with your doctor and see what s/he recommends for you. Breaking an overuse cycle (if indeed that is what you are experiencing) can be incredibly miserable, but the result may be better management of your migraine symptoms. If you haven't discussed this possibility with your doctor, I encourage you to do so. Please keep us posted on what you learn and how you are managing. Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. Thank you so much. I sometimes have 4-7 days of no headaches, so I don’t think it is rebound. I think I’m just going from episodic to chronic. It is not easy to tell!

      or create an account to reply.